A 45-year-old man is evaluated for anorexia, dizziness, and weakness. He was discharged from the hospital 5 days ago after transsphenoidal pituitary surgery for a pituitary macroadenoma abutting the optic chiasm. His postoperative course was uneventful, and his postoperative hormone evaluation was normal; he did not require any hormone replacement. He denies any polyuria or increase in thirst. He takes no medications.
On physical examination, vital signs and physical examination are normal.
Which of the following is the most appropriate diagnostic test to perform next?
A. Antidiuretic hormone testing
B. MRI of the pituitary
C. Serum sodium measurement
D. Thyroid-stimulating hormone measurement
MKSAP Answer and Critique
The correct answer is C. Serum sodium measurement.
Serum sodium level should be measured in this patient. Sodium and water imbalance are common after pituitary surgery. Patients may exhibit findings of diabetes insipidus (DI) (polyuria, elevated or high normal serum sodium, and dilute urine) followed by syndrome of inappropriate antidiuretic hormone secretion (SIADH) followed again by DI. Central DI may be transient, lasting only a few weeks, or permanent. There is great variability in the presentation of these disorders; some patients manifest all phases, whereas others may manifest only DI or SIADH. During the postoperative hospital recovery, patients are assessed for hormone deficiency that may have occurred as the result of surgery and are then monitored by measuring fluid intake and output, serum sodium, and urine osmolality. Following discharge, most experts measure serum sodium 1 week postoperatively to screen for SIADH. This patient denies any polyuria or polydipsia so it is unlikely that he has DI, but he is at risk for SIADH given the time frame of presentation. SIADH can occur 3 to 7 days after pituitary surgery. It is important to diagnose SIADH as treatment with fluid restriction will prevent further reduction in sodium levels.
Hyponatremia, defined as a serum sodium concentration less than 136 mEq/L (136 mmol/L), most often results from an increase in circulating antidiuretic hormone (ADH) in response to a true or sensed reduction in effective arterial blood volume with resulting fluid retention. Hyponatremia may also be caused by elevated ADH levels associated with SIADH. The first step in diagnosis of suspected SIADH is measurement of the serum sodium. The initial evaluation of patients with confirmed hyponatremia is measurement of plasma and urine osmolality and urine sodium as well as a careful assessment of the volume status. Measurement of antidiuretic hormone is not part of the diagnostic algorithm as ADH measurement is not quickly available, and results are difficult to interpret.
Pituitary MRI is unnecessary since the patient has no focal findings (cranial nerve deficit or fever) to suggest intracranial pathology or infection.
Measuring thyroid-stimulating hormone is incorrect as the result could be misleading in this patient following pituitary surgery. Measuring the free thyroxine (T4) level would be more appropriate. In addition, given the long half-life of free T4, testing is more appropriate 4 weeks after pituitary surgery to assess for secondary hypothyroidism. Symptoms occurring 5 days after pituitary surgery are not likely due to thyroid deficiency.
- Syndrome of inappropriate antidiuretic hormone secretion (SIADH) is a common complication of pituitary surgery that may occur 3 to 7 days following surgery; treatment with fluid restriction will prevent further reduction in sodium levels.
This content is excerpted from MKSAP 18 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 18 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.